Sunday, April 17, 2011
Updates of Ethics, Dr. Sha reviewed key articles/events in palliative care and ethics:
- The CDC takes a stand on distributive justice during influenza pandemics in allocating ventilatory support to patients. - Article: Manuel ME Pandemic Influenza: Implications for Preparation and Delivery of Critical Care Services J Intensive Care Med. Jan 10, 2011 doi:10.1177/0885066610393314
- Medical students who reflect, debrief with faculty about a death they experience, show more empathy and professionalism. - Kelly E, Nisker J. Medical students' first clinical experience of death. Med Ed 2010
- Challenging autonomy in medical decision-making in critical care settings - some advocate for increased beneficence to ameliorate the distress of surrogate decision-makers. - Curtis JR, Vincent JL. Ethics and End-of-Life care for adults in the intensive-care-unit. The Lancet, Oct 2010. doi: 10.1016/S0140-6736(10)60143-2
- Can we help the homeless complete advance directives? A study by Song and colleagues say yes! Song J, et al. Effect of an end-of-life planning intervention on the completion of advance directives in homeless persons. Ann Int Med. 2010;153:76-84.
- Other references:
- Laurey S, et al. Unresponsive wakefulness syndrome: a new name for the vegetative state or apallic syndrome. BMC Medicine. 2010; 8:68
- Powell T. Life imitates work. JAMA 2011; 305:542-43.
Top Ten Medication Errors in IM - Douglas Paauw speaks of common drug side effects/reactions and drug-drug interactions. The key drugs talked about that most apply to palliative care include:
- PPIs are loosing favor. Why? Due to increased risk of osteoporotic fractures (from the Arch Intern Med 2010; 170(9):765-771) and *c. diff (Arch Intern Med 2010; 170:772-778, W J Gastroenterology 2010:16(28):3573-3577 Open Access PDF). For us in palliative care, the latter is more critical - especially in the hospice setting. PPIs carry a much higher risk for recurrent c. diff.
- Triptans and SSRIs may not play well together. Beware of prescribing triptans for migraines in patients on SSRIs due to increased risk of serotonin syndrome.
- Bisphosphonates may cause severe musculoskeletal pain. Patients taking oral bisphosphonates for osteoporosis had 5.6% incidence of severe musculoskeletal pain, but for those taking it weekly, the incidence increased to 20-25%. This higher incidence is also noted in monthly dosing. - This to me was of note, given the number of our patients on bisphosphonates as co-analgesics for metastatic bone pain. J Muscoloskeletal Neuronal Interact 2007; 7(2):144-148 612 Open Access PDF) -
- SSRIs may cause increased risk of UGI bleeds. - especially when given in conjunction with NSAIDs. The risk is higher in older patients. (Clin Gastroenterol Hepatol 2009;7(12):1314-1321. Aliment Pharmacol Ther 2008;27:31-40 (meta-analysis))
Dr. Scott Goldstein presented some bread and butter information about managing Common Anorectal Disorders. Some key points for palliative care:
- Anal fissures: symptomatic relief - use Sitz baths, stool softeners and pain management. Other options include topical nitroglycerine, Botox injection, surgery.
Dr. Douglas Paauw out-did himself on this one: Evaluation and Treatment of Common Symptoms.
- Cough associated with acute bronchitis: beta-agonists had little effect (although they did help wheezing); cough suppressants including codeine did little; placebo did wonders, as did honey. (Ann Intern Med 2000;133:981-991 Open Access PDF. Psychosomatic Medicine 2005;67:314-317 Open Access PDF. Arch Pediatr Adolesc Med 2007;161(12):1140-1146. Open Access PDF)
- Migraine headaches are actually often the true etiology of what many patients call sinus headaches. (Tips include - no fever, no nasal discharge, no cobble-stoning). Metoclopramide in combination with acetaminophen is as effective as triptans if patient has nausea. Otherwise, metoclopramide may potentiate effectiveness of triptans. Metoclopramide may be more effective than hydromorphone in treating severe migraine headache pain. J Pain 2008;9(1):88-94.
- Flatulence that is malodorous - the two best EBM ways to treat stinky flatulence - after stopping any drugs or food that might be the culprit (lactulose, Psyllium, PPIs) include rifaximin (Am J Gastroenterology 2006;101:326-333) and charcoal cushions (Gut 1998; 43:100-104). For over the counter remedies - there is a question as to whether bismuth subsalicylate may decrease the smell. Simethicone has no effect.